Thunderstorm Wind, Jackson
- When
- August 6, 12:20 AM MST to 12:30 AM MST
- Where
- Jackson County, 4 mi E of Cactus Flats
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.830, -101.820
A band of thunderstorms intensified and accelerated as they moved into south central South Dakota. Wind gusts to 70 mph were reported from Jackson into Todd Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A band of thunderstorms intensified and accelerated as they moved into south central South Dakota. Wind gusts to 70 mph were reported from Jackson into Todd Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 10:20 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1120 PM MDT MON AUG 5 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 235 PM MDT MON AUG 5 2013 UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON. TEMPERATURES ARE MAINLY IN THE LOWER 80S. STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING. QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 235 PM MDT MON AUG 5 2013 AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING ISSUED AT 1120 PM MDT MON AUG 5 2013 CLUSTERS OF TSRA WILL CROSS THE AREA TONIGHT...SLOWLY WANING FROM WEST TO EAST. LOCAL MVFR/IFR CIGS/VSBYS ARE EXPECTED WITH THE STORMS ALONG WITH SOME SMALL HAIL. CONDITIONS WILL IMPROVE TO VFR TUESDAY WITH GUSTY NORTHWEST WINDS BEHIND A COLD FRONT. A FEW SHRA/TSRA MAY STILL DEVELOP TUESDAY AFTERNOON/EARLY EVENING. .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT MON AUG 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 11 WNW RED SCAFFOLD 44.84N 102.03W
08/05/2013 E65.00 MPH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/05/2013 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0305 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/05/2013 M0.88 INCH PENNINGTON SD OFFICIAL NWS OBS
0416 PM HAIL 5 WSW UPTON 44.07N 104.72W
08/05/2013 E1.00 INCH WESTON WY PUBLIC
0431 PM HAIL 5 NE DOWNTOWN GILLETTE 44.34N 105.43W
08/05/2013 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
0505 PM HAIL 3 SW UPTON 44.07N 104.67W
08/05/2013 M1.00 INCH WESTON WY PUBLIC
0510 PM HAIL 3 SSE MOORCROFT 44.22N 104.93W
08/05/2013 E1.00 INCH CROOK WY TRAINED SPOTTER
0520 PM HAIL 3 SSE MOORCROFT 44.23N 104.93W
08/05/2013 M1.00 INCH CROOK WY CO-OP OBSERVER
0550 PM HAIL 4 S HILL CITY 43.87N 103.58W
08/05/2013 E1.00 INCH PENNINGTON SD PUBLIC
0550 PM HAIL 5 NNE DOWNTOWN CUSTER 43.83N 103.56W
08/05/2013 E1.75 INCH CUSTER SD LAW ENFORCEMENT
0610 PM HAIL 9 ENE DOWNTOWN CUSTER 43.82N 103.43W
08/05/2013 E1.00 INCH CUSTER SD PUBLIC
0620 PM HAIL 9 NW FAIRBURN 43.78N 103.34W
08/05/2013 E1.00 INCH CUSTER SD PUBLIC
0655 PM TSTM WND GST 14 WNW LADNER 45.90N 104.00W
08/05/2013 E60.00 MPH HARDING SD TRAINED SPOTTER
0708 PM TSTM WND GST 10 SW LADNER 45.74N 103.88W
08/05/2013 E75.00 MPH HARDING SD TRAINED SPOTTER
0730 PM TSTM WND GST 7 WSW HARDING 45.36N 103.97W
08/05/2013 E60.00 MPH HARDING SD PUBLIC
DIME-SIZED HAIL ALSO
0737 PM TSTM WND GST BUFFALO 45.58N 103.55W
08/05/2013 M53.00 MPH HARDING SD ASOS
0745 PM TSTM WND GST 10 SE BUFFALO 45.48N 103.40W
08/05/2013 E60.00 MPH HARDING SD PUBLIC
0757 PM TSTM WND GST 15 ENE REDIG 45.35N 103.26W
08/05/2013 E70.00 MPH HARDING SD TRAINED SPOTTER
0809 PM HAIL 21 WSW CASTLE ROCK 44.85N 103.82W
08/05/2013 M1.75 INCH BUTTE SD PUBLIC
0815 PM TSTM WND GST 8 NW ZEONA 45.27N 103.05W
08/05/2013 E65.00 MPH HARDING SD TRAINED SPOTTER
0825 PM TSTM WND GST HOOVER 45.11N 103.27W
08/05/2013 E60.00 MPH BUTTE SD TRAINED SPOTTER
0830 PM TSTM WND GST 12 WSW CASTLE ROCK 44.90N 103.65W
08/05/2013 M57.00 MPH BUTTE SD MESONET
0835 PM TSTM WND GST 11 ESE ZEONA 45.13N 102.71W
08/05/2013 E60.00 MPH PERKINS SD TRAINED SPOTTER
0840 PM TSTM WND GST 5 NNE MAURINE 45.08N 102.56W
08/05/2013 E60.00 MPH PERKINS SD PUBLIC
0850 PM TSTM WND GST 1 NE MUD BUTTE 45.02N 102.86W
08/05/2013 M71.00 MPH MEADE SD MESONET
0920 PM TSTM WND GST 2 ENE WHITE OWL 44.60N 102.38W
08/05/2013 E60.00 MPH MEADE SD TRAINED SPOTTER
0920 PM TSTM WND GST UNION CENTER 44.56N 102.67W
08/05/2013 M70.00 MPH MEADE SD MESONET
0926 PM TSTM WND GST 11 WNW RED SCAFFOLD 44.84N 102.03W
08/05/2013 E65.00 MPH MEADE SD TRAINED SPOTTER
0927 PM TSTM WND GST FAITH 45.02N 102.03W
08/05/2013 M57.00 MPH MEADE SD ASOS
0930 PM TSTM WND GST RED SCAFFOLD 44.77N 101.85W
08/05/2013 E70.00 MPH ZIEBACH SD TRAINED SPOTTER
0940 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.94W
08/05/2013 M54.00 MPH ZIEBACH SD MESONET
0950 PM TSTM WND GST 5 NE MILESVILLE 44.52N 101.62W
08/05/2013 E60.00 MPH HAAKON SD TRAINED SPOTTER
1000 PM TSTM WND GST 4 S MILESVILLE 44.40N 101.69W
08/05/2013 E60.00 MPH HAAKON SD TRAINED SPOTTER
&&
THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT
NECESSARILY BE THE FINAL STORM REPORTS.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.75 21 WSW CASTLE ROCK SD BUTTE 0809 PM
1.75 5 NNE DOWNTOWN CUSTER SD CUSTER 0550 PM
1.00 9 NW FAIRBURN SD CUSTER 0620 PM
1.00 9 ENE DOWNTOWN CUSTER SD CUSTER 0610 PM
1.00 4 S HILL CITY SD PENNINGTON 0550 PM
1.00 3 SSE MOORCROFT WY CROOK 0520 PM
1.00 3 SSE MOORCROFT WY CROOK 0510 PM
1.00 3 SW UPTON WY WESTON 0505 PM
1.00 5 NE DOWNTOWN GILLETTE WY CAMPBELL 0431 PM
1.00 5 WSW UPTON WY WESTON 0416 PM
0.88 1 E DOWNTOWN RAPID CITY SD PENNINGTON 0305 PM
0.88 3 SE DOWNTOWN RAPID CIT SD PENNINGTON 0304 PM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
75.00 10 SW LADNER SD HARDING 0708 PM
71.00 1 NE MUD BUTTE SD MEADE 0850 PM
70.00 RED SCAFFOLD SD ZIEBACH 0930 PM
70.00 UNION CENTER SD MEADE 0920 PM
70.00 15 ENE REDIG SD HARDING 0757 PM
65.00 11 WNW RED SCAFFOLD SD MEADE 0926 PM
65.00 8 NW ZEONA SD HARDING 0815 PM
60.00 4 S MILESVILLE SD HAAKON 1000 PM
60.00 5 NE MILESVILLE SD HAAKON 0950 PM
60.00 2 ENE WHITE OWL SD MEADE 0920 PM
60.00 5 NNE MAURINE SD PERKINS 0840 PM
60.00 11 ESE ZEONA SD PERKINS 0835 PM
60.00 HOOVER SD BUTTE 0825 PM
60.00 10 SE BUFFALO SD HARDING 0745 PM
60.00 7 WSW HARDING SD HARDING 0730 PM
DIME-SIZED HAIL ALSO
60.00 14 WNW LADNER SD HARDING 0655 PM
57.00 FAITH SD MEADE 0927 PM
57.00 12 WSW CASTLE ROCK SD BUTTE 0830 PM
54.00 2 SW BRIDGER SD ZIEBACH 0940 PM
53.00 BUFFALO SD HARDING 0737 PM
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1111 PM MDT MON AUG 5 2013 SDZ026-028-031-072-073-060545- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1111 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 1145 PM MDT... AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... ELLSWORTH AFB... BOX ELDER... RAPID CITY AIRPORT... CAPUTA... NEW UNDERWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 49 AND 81... && LAT...LON 4420 10275 4397 10277 4403 10338 4421 10336 TIME...MOT...LOC 0512Z 274DEG 28KT 4411 10324 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST 3 NNW DOWNTOWN RAPID CI 44.12N 103.25W
08/05/2013 E60 MPH PENNINGTON SD TRAINED SPOTTER
FLAG RIPPED FROM FLAGPOLE AND POLE SLIGHTLY BENT
1117 PM HAIL 3 NNW DOWNTOWN RAPID CI 44.12N 103.25W
08/05/2013 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1143 PM MDT MON AUG 5 2013 SDZ031-073-060615- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 1143 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON AND EXTREME SOUTHERN MEADE COUNTIES UNTIL 1215 AM MDT... AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WICKSVILLE...OR 19 MILES WEST OF WALL... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WALL... WICKSVILLE... OWANKA... WASTA... QUINN... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 84 AND 122... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4415 10202 4388 10206 4399 10276 4417 10272 TIME...MOT...LOC 0544Z 279DEG 20KT 4407 10261 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1253 AM MDT TUE AUG 6 2013 SDZ031-042-043-060745- JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD- 1253 AM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...WESTERN JACKSON AND EXTREME NORTHEASTERN SHANNON COUNTIES UNTIL 145 AM MDT... AT 1252 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF PINNACLES RANGER STATION...OR 14 MILES SOUTH OF WALL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INTERIOR... CEDAR PASS... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4381 10173 4355 10185 4373 10242 4390 10234 TIME...MOT...LOC 0653Z 288DEG 19KT 4378 10226 CARSTENS
The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Spotter estimated wind gusts near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469863, 469865, 469867.